What are the clinical manifestations of hydralazine-induced hepatoxicity?

The Bottom Line: Hydralazine-induced hepatotoxicity may manifest as hypersensitivity-type injury, mixed hepatocellular injury, acute hepatitis, cholestatic jaundice, or centrilobular necrosis. The Hydralazine-induced cholestatic liver injury seems to be fully reversible. Complete clinical and biochemical recovery occurs after discontinuation of the drug.

Reference: Hassan A, Hammad R, Cucco R, Niranjan S.   Hydralazine-induced cholestatic hepatitis. Am J Ther. 2009 Jul-Aug;16(4):371-3.

Summary: Hydralazine has been widely used for treating hypertension, particularly in patients with renal failure. We report a case on a patient in whom we believe the drug was implicated in an otherwise unexplained disturbance of liver function.  Before proceeding for invasive diagnostic procedure, that is, endoscopic retrograde cholangiopancreatography, the patient’s drug history was reviewed. She was on hydralazine 75 mg 3 times per day, started 5 months ago. At that time, her liver function tests were normal. As we could not find any other cause of cholestatic jaundice, we attributed this as a side effect of hydralazine. A trial was given by stopping the hydralazine. It was seen that there was significant improvement in the liver function enzymes over the next week. Complete clinical and biochemical recovery occurred over the next 4 weeks.

Advertisements
This entry was posted in Applying evidence, Grady. Bookmark the permalink.